Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Reno, NV

May 31, 2007Alpine County, California

NWS Reno, NV issued this severe thunderstorm warning at May 31, 2007, 3:57 PM PDT for Alpine County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2007, 3:57 PM PDT (22:57 UTC)
Expired
May 31, 2007, 4:30 PM PDT
In force
33 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Alpine County, CA

The radar

The Reno radar (KRGX), 128 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 312258
SVRREV
CAC003-312330-
/O.NEW.KREV.SV.W.0004.070531T2257Z-070531T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
357 PM PDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ALPINE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 430 PM PDT

* AT 349 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MONITOR PASS...OR ABOUT 7 MILES SOUTHEAST OF MARKLEEVILLE. THIS
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL REMAIN NEAR...
  MONITOR PASS ALONG HIGHWAY 89 THROUGH 430 PM PDT...

LAT...LON 3856 11979 3857 11960 3872 11960 3869 11976

$$

JHW
2 follow-up statements
000 
WWUS55 KREV 312313
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
412 PM PDT THU MAY 31 2007

CAC003-312330-
/O.CON.KREV.SV.W.0004.000000T0000Z-070531T2330Z/
ALPINE CA-
412 PM PDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR EAST CENTRAL ALPINE COUNTY...

AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST SOUTHWEST OF MONITOR PASS...OR ABOUT 8 MILES SOUTHWEST 
OF TOPAZ LAKE. THIS STORM WAS MOVING AROUND 5 MPH TO THE SOUTH 
SOUTHEAST.

TRAVELERS ALONG STATE ROUTES 89 AND 4 IN ALPINE COUNTY ARE NEAR THIS 
STORM...AND MAY EXPERIENCE HAIL AND STRONG WIND GUSTS. SINCE THIS 
STORM IS MOVING SLOWLY...LOCALLY HEAVY RAINFALL IS POSSIBLE NEAR 
THIS STORM.

LAT...LON 3856 11979 3857 11960 3872 11960 3869 11976

$$
CS
000 
WWUS55 KREV 312328
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
427 PM PDT THU MAY 31 2007

CAC003-312337-
/O.EXP.KREV.SV.W.0004.000000T0000Z-070531T2330Z/
ALPINE CA-
427 PM PDT THU MAY 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALPINE COUNTY
EXPIRES AT 430 PM PDT...

THE THUNDERSTORM NEAR MONITOR PASS HAS WEAKENED CONSIDERABLY AND 
SEVERE WEATHER IS NO LONGER EXPECTED IN THE AREA. EXPECT LOCAL HEAVY 
RAIN TO CONTINUE NEAR MONITOR PASS THROUGH 5 PM

LAT...LON 3856 11979 3857 11960 3872 11960 3869 11976

$$

JHW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 PM PDT, 57 minutes earlier.

Area forecast discussion, May 31, 3:00 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT THU MAY 31 2007

.SHORT TERM...
UPPER HIGH CENTER OVER NW NV WITH CONVECTION FIRING AROUND PERIPHERY
OF HIGH CIRCULATION FROM SRN MINERAL COUNTY NNW ALONG SIERRA CREST
THIS EVENING. HIGH CLOUD BASES AND VERY WARM TEMPS FAVORABLE FOR
DOWNBURST WINDS WITH VIRGA AND FAIRLY SMALL RAIN CORES. AIRMASS
FORECAST TO REMAIN UNSTABLE INTO SATURDAY WITH WEAK UPPER VORT OR
LOW MOVING TO CENTRAL CA CST BY FRIDAY AFTERNOON ADDING MORE
DYNAMICS AND FOCUSING TO MIX. THUS HAVE SCT TSTM COVERAGE OVR ENTIRE
CWA FRIDAY EXCEPT ISOLATED IN WEST CENTRAL. BY SATURDAY BETTER
FOCUSING EXPECTED IN WEST CENTRAL NEVADA AS SSW FLOW INCREASES OVER
AREA. BY SUNDAY MODELS INDICATING DRIER SWLY FLOW PUSHING CONVECTION
OFF SIERRA CREST ESPECIALLY N OF HIGHWAY 50 INTO LASSEN COUNTY.
HAVE KEPT SLIGHT CHC POPS IN FOR NRN SIERRA ZONES SUNDAY IN CASE
CONVECTION POPS EARLY BEFORE WLYS KICK IN. TEMPS REMAINING WELL
ABOVE NORMAL WITH HIGHS IN THE UPPER 80S TO MID 90S IN WRN NV
VALLEYS THROUGH SUNDAY WITH SOME LOCAL RELIEF FROM ANY AFTN
AND EVE CLOUDS AND THUNDERSHOWERS. CYLKE

.LONG TERM...MONDAY THROUGH THURSDAY...

OVERALL LOOKS LIKE A DRY BUT INCREASINGLY BREEZY PERIOD NEXT WEEK...
THOUGH THERE ARE SOME MEANINGFUL DIFFERENCES BETWEEN LATEST NCEP ENS
MEAN AND ECMWF.

NCEP ENS SHOWS RIDGE OVER THE INTERMOUNTAIN WEST BREAKING DOWN
AROUND TUESDAY IN RESPONSE TO APPROACHING TROF OVER NE PACIFIC...
THIS LEADS TO A MORE ZONAL FLOW OVER THE CWA DURING THE BALANCE OF
THE LONG TERM. HOWEVER ECMWF BRINGS THIS UPPER TROF IN FULL FORCE
OVER THE REGION TUESDAY. OVERALL HAVE COOLED TEMPS IN THE EXTENDED
PAST MONDAY...BASED ON LOWERING HEIGHTS ALOFT...BUT IF ECMWF
VERIFIES READINGS MAY NEED TO BE COOLED SLIGHTLY MORE. INTERESTING
TO NOTE THAT TELECONNECTIONS WITH NEGATIVE ANOMALIES OVER SIBERIA
SHOW COOLER THAN NORMAL TEMPS OVER GREAT BASIN... AGREEING MORE WITH
ECMWF SOLN.

AFTN CONVECTIVE CHANCES SEEM SLIM...WITH PRIMARY POSITIVE PW
ANOMALIES IN THE ENS MEAN EITHER WELL NE OF THE CWA OR OFF THE CA/OR
COASTLINES. SOME OF THAT MOISTURE FCST TO APPROACH THE CWA THURSDAY
WHICH MAY LEAD TO BETTER CHCS FOR TS...BUT NOT CONFIDENT ENOUGH TO
INCLUDE ATTM. WIND SPEEDS SHOULD INCREASE GIVEN APPROACH OF UPPER
TROF/TIGHTENING HEIGHT GRADIENT...HAVE INCREASED FCST WINDS IN
RESPONSE TO THIS. SOME SIERRA RIDGE TOPS COULD SEE GUSTS AOA 50KTS
SOMETIME DURING THE MON-THURS PERIOD.

CS

.FIRE WEATHER...
CONVECTION STARTING OVER THE SAME GENERAL AREAS TODAY AS YESTERDAY
HOWEVER A FEW HOURS EARLIER. THUNDERSTORM CHANCES CONTINUE TO
INCREASE FRIDAY AS MOISTURE AND INSTABILITY INCREASE. WITH DECENT
MOISTURE AMOUNTS AND SLOW CELL MOVEMENT...NOT EXPECTING WIDESPREAD
CRITICAL DRY LIGHTNING. CWRS ARE RELATIVELY HIGH AS ANY
THUNDERSTORMS ARE EXPECTED TO PRODUCE AT LEAST A TENTH OF AN INCH OF
PRECIP AT THE CORE. MAIN CONCERN WILL BE LIGHTNING OUTSIDE OF RAIN
CORES AND ALSO GUSTY OUTFLOW WINDS AS HIGH AS 50 MPH.

THERE DOES CONTINUE TO BE POTENTIAL PROBLEMS OVER THE WRN NEVADA
ZONES FRIDAY AND SATURDAY AS THUNDERSTORMS FORM FURTHER OFF THE
SIERRA CREST IN AREAS WITH CRITICALLY DRY FUELS. ONCE AGAIN...WILL
WAIT TO SEE WHAT KIND OF RAIN RATES OCCUR TODAY AND THEN DECIDE
WHETHER OR NOT TO BOOST LALS OVER THOSE AREAS. JORDAN

&&

.AVIATION...
VFR CONDITIONS WITH THE EXCEPTION OF ISOLATED TO SCATTERED
SLOW-MOVING THUNDERSTORMS THROUGH ABOUT 04Z. STORMS LIKELY TO FIRE
EARLIER WITH MORE COVERAGE GIVEN BETTER LIS AND PWS COMPARED TO
YESTERDAY...AND ARE CAPABLE OF PRODUCING SMALL HAIL...MODERATE
RAIN...AND DOWNBURST/OUTFLOW WINDS AOA 45KTS. HAVE INCLUDED VCTS AT
TRK/TVL/RNO AND WILL HANDLE ANY SPECIFIC STORMS WITH TEMPOS...THOUGH
BEST CHCS ARE AT TVL/TRK.

COULD SEE SOME VSBY RESTRICTIONS BETWEEN 11-13Z/FRI AT TRK BASED ON
PERSISTENCE AND DECENT LOW LVL MOISTURE.

CS

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:20 PM PDTSevere Thunderstorm WarningREVLassen40 min
May 31, 4:31 PM PDTSevere Thunderstorm WarningREVPlumas29 min

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.